Nitrofurantoin-induced immune-mediated lung and liver disease

Am J Med Sci. 1999 May;317(5):336-40. doi: 10.1097/00000441-199905000-00010.

Abstract

A 60-year-old woman with multiple sclerosis and recurrent urinary tract infections (UTI) was evaluated for the recent onset of a dry cough, dyspnea on exertion, and jaundice. Investigation demonstrated interstitial lung disease with bilateral infiltrates and unilateral effusion, as well as a severe chronic active hepatitis with marked fibrosis. Other notable features were positive antinuclear antibodies and anti-smooth-muscle antibodies and the absence of any possible cause except for nitrofurantoin treatment (Macrodantin, 100 mg/day), which the patient had been taking for the previous 3 years as a prophylactic measure against UTI. The patient died of pneumococcal septicemia less than 30 days after presentation. Pulmonary or hepatic injury caused by nitrofurantoin treatment is rare; their combined occurrence is hardly ever described. Combined drug-induced pulmonary and hepatic toxicity is reviewed and should be considered early in the differential diagnosis to allow reversibility and avoid serious outcomes.

Publication types

  • Case Reports

MeSH terms

  • Anti-Infective Agents, Urinary / adverse effects*
  • Chemical and Drug Induced Liver Injury*
  • Diagnosis, Differential
  • Fatal Outcome
  • Female
  • Humans
  • Liver Diseases / diagnosis
  • Liver Diseases / immunology*
  • Lung Diseases / chemically induced*
  • Lung Diseases / diagnosis
  • Lung Diseases / immunology*
  • Middle Aged
  • Nitrofurantoin / adverse effects*

Substances

  • Anti-Infective Agents, Urinary
  • Nitrofurantoin